MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Catalog Number DKBL-20-9.0-A
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported between the time a kopans modified breast lesion localization needle was placed and the scheduled procedure, the marker moved.Due to the lesion not clearly identified, resection was "irradical" and the scheduled intraoperative radiation therapy (iort) led to a re-operation.Translation of further information indicated: "small tumor mass recognizable by a small calcification mark, patient had a large commuting mom and a lot of fat and a small tumor, ingredients for dislocation.The wire is placed with the tip through the mass, but the barb still hangs in the greasy tissue: m.I.Then more likely dislocation in this single barb.We almost always place under ultrasound guide, where the tip of the needle is placed just 1-5 mm through the mass and then under echo view the wire is held in place while the needle is retracted.When masking the wire, after mammographically documenting correct position cc and lm, the thread is rolled up externally loosely and taped off with fixomul, in patients with skin that is suitable for this, not quick wounds or rashes in plasters with transparent plastic ( 'second skin', product name escaped me).Localizations take place at the end of the afternoon, patients go to the hospital for a night and are operated on during the next day." the radiologist further reported "this was really an unfortunate coincidence, namely big, fat, commuting mamma, little tumor, unfamiliarity with this temporary thread that is less easily attached to the tumor than the x-reidy, which we all know for decades and which never really come shallower or deeper to lie after placing through a 4-double barb.An additional problem with the patient was that the x-specimen was unjustly assessed as 'successful excision', as a result of which iort continued and only after the pa of the resection sample showed that an incomplete excision had been done and the patient ultimately had to have an ablation: after iort there is no way back to sparing treatment.".
 
Additional Manufacturer Narrative
H6: method code: (4114) device not returned.Results code: (114) operational problem identified.Conclusion code: (61) unintended use error caused or contributed to event.Investigation - evaluation: a review of the complaint history, device history record, drawing, manufacturing instructions and quality control of the device conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.The customer did provide imaging of the patient, but the images provided were taken prior to hook wire migration.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.It was possible that migration was caused by tortuous patient anatomy, as it was stated by the customer that the target area consisted of a small tumor surrounded by a large fatty mass.It was also reported that the device was in the patient overnight.It is reasonable to believe that patient motion during the time between the device implantation and the excision could have contributed to the device migration.Another possible cause could be the improper taping of the outside of the device to the patient, however this is unlikely, as the customer reported taping the device after placement.It is concluded that unintended use error possibly contributed to the complaint event.The appropriate personnel were notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7764652
Report Number1820334-2018-02270
Device Sequence Number11082756
Product Code MIJ
UDI-Device Identifier00827002025875
UDI-Public(01)00827002025875(17)230531(10)8920426
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Catalogue NumberDKBL-20-9.0-A
Device Lot Number8920426
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/16/2018
Supplement Date Received by Manufacturer10/01/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;